MAUDE Adverse Event Report: SYNTHES MONUMENT OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTRUMENT

SYNTHES MONUMENT OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTRUMENT
Model Number 03.803.002
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 10/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.Date returned to manufacturer (b)(6).Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: dhr review, part # 03.803.002, synthes lot # h102264, supplier lot # h102264, release to warehouse date: 25 aug 2016, supplier: (b)(4).No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product, and any subcomponents, which would contribute to this complaint condition.A service & repair evaluation/review was attempted; no service history review can be performed as part number 03.803.002 with lot number(s) h102264 is a lot/batch controlled item.The service history review is unconfirmed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that an opal implant holder tip would not attach properly to an opal spacer during a l4-s1 initial tranforaminal lumbar interbody fusion (tlif) on (b)(6) 2017.The implant holder appeared to be bent on one of the side arms.There was no reported surgical delay.There was a back-up instrument available.The procedure was completed successfully with the patient in stable condition.This complaint involves one device concomitant device: opal spacer implant (part 08.803.052, lot unknown, qty 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.A product development investigation was performed for the subject device (opal implant holder pistol grip, part number 03.803.002, lot number h102264).The subject device was returned with the complaint condition stating the device was received with the prongs on its distal tip bent, which confirmed the complaint condition and made its replication inapplicable.The repair technician reported the implant holder was slightly bent at the tip, and a replacement component was not available.Bent is the reason for repair.The item was not repairable.The cause of the issue is unknown.The item was forwarded for product investigation.The evaluation was confirmed.The returned opal implant holder drawings were reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No mrrs, ncrs, or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s), which would contribute to the complaint condition.The material, material properties, and hardness of the returned part(s) were determined to be conforming at the time of manufacture and based on review of the associated/available dhr(s) and based on the details of the complaint and investigation of the returned part(s), additional material/hardness testing is not required.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the available information it is not possible to determine a definitive root cause for the complaint condition.According to the opal technique guide, the pistol grip holder can be used to perform the insert and rotate technique, when inserting implants.It is possible that challenging surgical conditions caused the user to exert excessive force during insertion, which caused the distal prongs to bend.The prong tip was measured, and according to 03_803_001_1 the after slotting distance between the prongs is intended to be 6.2mm +0.03/-0.05 mm; however it was measured as 6.82mm due to the noticed bending which confirmed the complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL IMPLANT HOLDER PISTOL GRIP
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key7016248
Report Number1719045-2017-11164
Device Sequence Number685396
Product Code LXH
UDI-Device Identifier10705034722450
UDI-Public(01)10705034722450(10)H102264
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.803.002
Device Catalogue Number03.803.002
Device Lot NumberH102264
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/20/2017
Initial Date Received by Manufacturer 10/17/2017
Supplement Date Received by Manufacturer12/15/2017
Initial Report FDA Received Date11/09/2017
Supplement Report FDA Received Date12/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR